Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 30, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 4, 2002, 4:01 PM EDT for Johnson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2002, 4:01 PM EDT (20:01 UTC)
- Expired
- Jul 4, 2002, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Johnson County, TN
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 042001
FFWMRX
TNC091-042300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
359 PM EDT THU JUL 4 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JOHNSON COUNTY IN EAST TENNESSEE
* UNTIL 700 PM EDT
* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN NEAR NEVA...OR 5
MILES SOUTH OF MOUNTAIN CITY. THE LINE OF THUNDERSTORMS
PRODUCING THE FLASH FLOOD WAS MOVING SLOWLY SOUTHWEST.
* LOCATIONS IN THE WARNING INCLUDE...
MOUNTAIN CITY...TRADE...NEVA...DOEVILLE
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD
WATERS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
$$
LAT...LON 3640 8173 3657 8170 3639 8203 3630 8192
3634 8175
SP2 follow-up statements
000 WGUS74 KMRX 042136 FFSMRX TNC091-042300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 532 PM EDT THU JUL 4 2002 ...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON COUNTY UNTIL 700 PM EDT... AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN HAS STOPPED. HOWEVER...THE THREAT OF FLASH FLOODING STILL EXISTS FROM THE RUNOFF OF THE PREVIOUS HEAVY RAIN. LOCATIONS IN THE WARNING INCLUDE...NEVA...MOUNTAIN CITY... AT 532 PM EDT LOCAL LAW ENFORCEMENT REPORTED FLOODING ON HIGHWAY 167 NEAR ROAN CREEK ELEMENTARY SCHOOL. DURING HEAVY RAINS...KEEP CHILDREN AWAY FROM STORM DRAINS...WATER CATCHMENTS...AND WATERWAYS. SHALLOW...GENTLY FLOWING WATER CAN BECOME A RAGING TORRENT IN A MATTER OF MINUTES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3630 8197 3634 8176 3653 8169 3647 8195 SP
000 WGUS74 KMRX 042247 FFSMRX TNC091-042315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 645 PM EDT THU JUL 4 2002 ...THE FLASH FLOOD WARNING FOR JOHNSON COUNTY WILL BE ALLOWED TO EXPIRE AT 7 PM EDT... AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM EDT. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL ENTER JOHNSON COUNTY THIS EVENING...BUT THE CHANCE FOR ADDITIONAL FLOODING IS SMALL. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. $$ SP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:43 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 4, 2:43 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 243 PM EDT THU JUL 4 2002 RADAR SHOWS SCATTERED CONVECTION FIRING ACROSS EXTREME NORTHEAST TENNESSEE/SOUTHWEST VIRGINIA THIS AFTERNOON. AIRMASS ACROSS THE FAR NORTHEAST COUNTIES ARE VERY UNSTABLE WITH LIFTED INDICES AT OR BELOW -10...PER MSAS. SLIGHTLY DRIER DEWPOINTS AND LOWER TEMPS (DUE TO MORNING CLOUDS) OVER THE CENTRAL AND SOUTHERN VALLEY HAVE LIMITED INSTABILITY THERE SO FAR. I EXPECT STORMS TO CONTINUE TO BUILD AND MOVE SLOWLY WEST SOUTHWEST...SIMILAR TO YDAS. DUE TO HIGH K-INDICES AND HIGH CAPES/LIS...MAIN THREAT WILL BE TORRENTIAL RAINS...MARGINAL SEVERE HAIL AND STRONG DOWNBURSTS WINDS. WILL CALL FOR BEST COVERAGE THIS EVENING FOR NORTHEAST AND ALONG AND FAR EASTERN TENNESSEE MOUNTAINS. AFTER LOSS OF DAYTIME HEATING...ACTIVITY WILL GIVE WAY TO PARTLY CLOUDY SKY AND PATCHY FOG. MODELS ARE IN AGREEMENT WITH RETROGRADING UPPER RIDGE OVER THE OHIO VALLEY WEST AS UPPER TROUGH ESTABLISHES ITSELF OVER THE NORTHEAST/MID-ATLANTIC STATES. THIS TROUGH WILL ALLOW A FRONT TO MOVE INTO THE NORTHERN FORECAST AREA LATE FRIDAY THEN MOVE TO NEAR CHA BY SATURDAY MORNING. AIRMASS WILL REMAIN QUITE UNSTABLE AHEAD OF FRONT WITH THETA-E RIDGE AXIS OVER THE AREA TOMORROW AFTERNOON. WILL ONLY CALL FOR SCATTERED CONVECTION SINCE CONVERGENCE ALONG AND AHEAD OF FRONT IS WEAK AND NO UPPER SUPPORT NOTED. CONVECTION WILL MAINLY BE AFTERNOON/EVENING VARIETY GIVEN LACK OF UPPER DYNAMICS. FOR SATURDAY...MODELS SHOW THETA-E RIDGE AXIS REMAINING CLOSE ENOUGH TO SOUTHERN THIRD AND FAR EASTERN TENNESSEE MOUNTAINS TO WARRANT CONTINUED CHANCE OF AFTERNOON STORMS. ELSEWHERE... SLIGHTLY DRIER AIR WILL BE THE RULE WITH MOSTLY SUNNY/PARTLY CLOUDY SKY. LONG-RANGE...EXPECT A FRONT TO MOVE THROUGH THE AREA WED WITH SLIGHTLY COOLER AND DRIER AIR FINALLY MAKING ITS WAY INTO THE GREAT VALLEY. WOULD NOT BE TERRIBLY SURPRISED TO SEE IT HOLD OFF TIL THU THOUGH, BASED ON PAST MODEL PERFORMANCE IN TIMING. FCSTID = CHA 69 94 71 91 / 30 30 30 30 TYS 69 92 70 90 / 30 40 30 10 TRI 63 90 64 87 / 30 40 30 0 OQT 69 93 69 90 / 30 40 30 10 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
In the hours before
Special weather statement, Jul 4, 11:39 AM EDT, 4 hours 22 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-050400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1139 AM EDT THU JUL 4 2002 ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE STRAIGHT-LINE WINDS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE AREA TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. STORMS WILL LIKELY BEGIN AROUND 1 PM OVER THE HIGHER TERRAIN OF THE MOUNTAINS AND CUMBERLAND PLATEAU... THEN MOVE OFF TOWARD THE WEST OR SOUTHWEST AT 5 TO 10 MPH. SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. ALONG WITH THE MAIN THREATS OF STRAIGHT-LINE WINDS UP TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE LIKELY. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS AFTERNOON. EVERYONE SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE RADIO OR TELEVISION STATION...FOR THE LATEST WEATHER UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. SP
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:36 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 39 min |
| Jul 3, 8:41 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 49 min |
| Jul 3, 9:10 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Sequatchie | 50 min |
| Jul 4, 4:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 48 min |
| Jul 4, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 40 min |
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.